Iowa, 2004

Flash Flood and Damaging Winds in Iowa, May 30, 2004

May 30, 2004 · NWS DVN · 5 events in 3 counties and zones

A squall line supported by a strong low level jet interacted with a stationary front in a near tropical atmosphere produced widespread heavy rain. Due to already very wet antecedent conditions, flash flooding occurred along with scattered severe wind reports.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A squall line supported by a strong low level jet interacted with a stationary front in a near tropical atmosphere produced widespread heavy rain. Due to already very wet antecedent conditions, flash flooding occurred along with scattered severe wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 30, 3:58 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 30, 3:58 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 AM CDT SUN MAY 30 2004

.SYNOPSIS...
STRONG STORM SYSTEM TO AFFECT THE AREA TODAY AND THIS EVENING
BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAIN TO THE AREA.
SEVERE WEATHER ALSO POSSIBLE THIS AFTERNOON AND EVENING WITH THE
MOST LIKELY AREA SOUTH AND EAST OF AN OTTUMWA...QUAD CITIES...TO LA
SALLE PERU LINE.

&&

.DISCUSSION...

TODAY AND TONIGHT...VIGOROUS STORM SYSTEM TO MOVE THROUGH THE AREA
BRINGING MODERATE TO HEAVY RAIN THIS MORNING AND EARLY AFTERNOON.
MODELS SUGGEST A POSSIBLE TRIPLE POINT TO MOVE THROUGH THE CWFA
DURING THE AFTERNOON/EVENING HOURS WHICH WOULD ENHANCE SEVERE
POTENTIAL. SEVERE POTENTIAL LOOKS TO BE MAINLY HAIL/HIGH WINDS BUT
OUTFLOW BOUNDARIES LEFT OVER FROM THE EARLY MORNING CONVECTION MAY
ALLOW ISOLATED TORNADOES TO DEVELOP. AFTER MIDNIGHT TONIGHT QUIETER
WX TO SETTLE OVER THE CWFA. LOCALLY HEAVY RAIN STILL LOOKS ON TRACK
SO WILL KEEP CURRENT FLOOD WATCH GOING.

MONDAY THROUGH NEXT SUNDAY...STRONG CYCLONIC FLOW TO REMAIN ACROSS
THE REGION MONDAY THROUGH WEDNESDAY WITH UPPER LOW TO DRIFT
SOUTHEAST THROUGH THE AREA. VORT MAXES RIPPLING ALONG IN THE FLOW TO
PRODUCE AFTERNOON AND EVENING SHRA WITH SOME TSRA POSSIBLE ON MONDAY.
QUIET WX THEN EXPECTED FOR THURSDAY FRIDAY AS HIGH PRESSURE SETTLES
OVER THE AREA. MODELS DISAGREE SOMEWHAT ON DEVELOPMENT OF NEXT SYSTEM
FOR THE WEEKEND BUT STRONG WAA RETURN FLOW SHOULD ALLOW PRECIP TO
BREAK OUT FRIDAY NIGHT INTO SATURDAY. STRONG CYCLONIC FLOW ON SUNDAY
SHOULD BE ENOUGH TO ALLOW SCATTERED SHRA TO DEVELOP DURING THE
AFTERNOON HOURS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH NOON.
IA...IAZ040>042-051>054
IL...NONE.
MO...NONE.

&&

08
Hazardous weather outlook, May 30, 4:20 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT SUN MAY 30 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
520 AM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL AFFECT THE AREA TODAY AND TONIGHT
BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL. RAIN WITH
EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND INTO THE
EVENING HOURS. GENERAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED
WITH OVER 2 INCHES POSSIBLE WITH THE THUNDERSTORMS. DUE TO SATURATED
SOILS...RAINFALL OF THIS MAGNITUDE WOULD RAPIDLY RUN OFF INTO STREAMS
AND RIVERS AND CAUSE RENEWED FLOODING.

SUFFICIENT WIND SHEAR IS PRESENT TO ALLOW SEVERE STORMS TO DEVELOP
DURING THE AFTERNOON AND EVENING HOURS. THE AREA MOST AT RISK
APPEARS TO BE SOUTH AND EAST OF A LINE FROM OTTUMWA...TO THE QUAD
CITIES...TO PERU ILLINOIS. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY SEVERE THREAT...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE.

ALTHOUGH LESS CERTAIN...ANOTHER AREA OF SEVERE WEATHER MAY OCCUR
NORTH OF HIGHWAY 30. WIND SHEAR IN THIS AREA IS EXPECTED TO INCREASE
DURING THE LATE AFTERNOON AND EVENING HOURS AS AN AREA OF LOW
PRESSURE MOVES UP THE MISSISSIPPI RIVER VALLEY. IF THIS OCCURS...
ISOLATED SEVERE STORMS WOULD BE POSSIBLE WITH DAMAGING WINDS THE
PRIMARY THREAT.

IF SEVERE WEATHER DOES OCCUR...THE MOST LIKELY TIME PERIOD WOULD BE
FROM 3 PM UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SUNDAY

UNSETTLED WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY...WITH
AFTERNOON AND EVENING SHOWERS. THE MOST LIKELY TIME PERIOD FOR ANY
THUNDERSTORMS WOULD BE MONDAY AFTERNOON AND EVENING.

ANOTHER STORM SYSTEM IS CURRENTLY FORECAST TO AFFECT THE REGION
LATE FRIDAY NIGHT THROUGH NEXT SUNDAY. THUNDERSTORMS WILL BE
POSSIBLE ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING
ALONG AND SOUTH OF INTERSTATE 80.

08

The radar

The Quad Cities radar (KDVN), 131 km away, was scanning. The volume nearest the first event began at 11:51 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
May 30, 5:00 AM CST to 9:00 AM CST
Where
Jefferson County, 9 mi WSW of Fairfield
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

H43 and other roads closed between Cedar and Cresswood Avenues

Heavy Rain, Scott

When
May 30, 5:15 AM CST to 8:45 AM CST
Where
Scott County, Davenport
Measured
2.5
Reported by
TRAINED SPOTTER
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

W49th and Division Streets

Thunderstorm Wind, Lee

When
May 30, 5:52 AM CST to 6:02 AM CST
Where
Lee County, Keokuk Arpt
Measured
59 kt (68 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.467, -91.433

Thunderstorm Wind, Lee

When
May 30, 5:58 AM CST to 6:08 AM CST
Where
Lee County, Ft Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
40.633, -91.317

Trees down; One tree fell on a trailer home destroying it

Heavy Rain, Jefferson

When
May 30, 8:48 AM CST
Where
Jefferson County, Fairfield
Measured
4.2
Reported by
TRAINED SPOTTER
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

4.20 inches of rain since 2300 CST 5/29/04

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416480, 5416481, 5416482, 5416483, 5416484.